To Your Health
September, 2015 (Vol. 09, Issue 09)
When Medication Hurts
By Editorial Staff
At this point, you should be well-aware that when you take any medication, you could experience an unwanted side effect, from minor to severe.
Common minor side effects include fatigue, dizziness, nausea, and so on; while severe (read: life-threatening) side effects include liver damage, increased risk of bleeding, etc. (depending on the drug being taken, of course).
Some medications also can increase the risk of falls in the elderly – not a good thing, either, considering the potential consequences. According to the Centers for Disease Control and Prevention, one in three older people suffers a fall every year, and more than 95 percent of hip fractures – which can be particularly debilitating – are caused by falling. In fact, a startling 20 percent of seniors who suffer a hip fracture die within one year.
A recent study underscores the connection between certain medications and fall risk in seniors, concluding: "[T]here is a connection between FRID [fall-risk-increasing drug] use and falls among elderly patients of enough clinical relevance to remember to assess the patient's drug list and perform regular drug reviews." Unfortunately, the study also concludes that medical doctors commonly renew prescriptions without reviewing patients' medication histories.
The takeaway: Always tell your doctor if you are taking any medication (over the counter and prescription) or have taken any medication in the recent past. Particularly if you're a senior, it could help prevent a debilitating fall. Even better, ask your doctor about drug-free alternatives whenever they prescribe a medication.
Click here for a list of medications that increase the risk of falling in seniors.